Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Missoula, MT

July 10, 20089 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 10, 2008, 4:01 AM MDT for 9 counties in Montana. It took effect at Jul 10, 2008, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 4:01 AM MDT (10:01 UTC)
In effect from
Jul 10, 2008, 12:00 PM MDT
Expired
Jul 10, 2008, 9:43 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 128 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3476 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 101001
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
401 AM MDT THU JUL 10 2008

MTZ108-110-111-110400-
/O.UPG.KMSO.FW.A.0001.080710T1800Z-080711T0300Z/
/O.NEW.KMSO.FW.W.0001.080710T1800Z-080711T0400Z/
EAST LOLO-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
401 AM MDT THU JUL 10 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE EAST LOLO...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A STRONG WEATHER SYSTEM WILL MOVE EAST ACROSS THE WATCH AREA TODAY.
AS IT DOES SO...THE POTENTIAL FOR GUSTY WINDS BETWEEN 40 AND 50
MPH WILL EXIST. THESE WINDS IN COMBINATION WITH VERY LOW RELATIVE
HUMIDITIES MAY PRODUCE DANGEROUS FIRE WEATHER
CONDITIONS...ESPECIALLY IN THE LOWER AND MIDDLE ELEVATIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KMSO 110343
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
943 PM MDT THU JUL 10 2008

MTZ108-110-111-110445-
/O.CAN.KMSO.FW.W.0001.000000T0000Z-080711T0400Z/
EAST LOLO-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
943 PM MDT THU JUL 10 2008

...RED FLAG WARNING IS CANCELLED FOR THE EAST LOLO...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

WINDS AND HUMIDITIES IN SOUTHWEST AND WEST CENTRAL MONTANA WILL
CONTINUE TO SLOWLY IMPROVE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 10, 3:39 AM MDT, 22 minutes earlier.

Area forecast discussion, Jul 10, 3:39 AM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
339 AM MDT THU JUL 10 2008

.DISCUSSION...A PACIFIC TROUGH WILL MOVE ACROSS SOUTHERN CANADA
TODAY. THE LOW AND THE PRECIPITATION WILL REMAIN NORTH OF THE
BORDER...WITH A SLIGHT CHANCE OF A THUNDERSTORM IN FAR NORTHWEST
MONTANA LATER THIS AFTERNOON. A DRY COLD FRONT WILL PUSH ACROSS
WESTERN MONTANA THIS AFTERNOON AND EVENING...THIS WILL PRODUCE A
VERY TIGHT SURFACE PRESSURE GRADIENT...THIS ALONG WITH A STRONG
UPPER LEVEL JET MOVING ACROSS THE REGION WILL PRODUCE WINDY
CONDITIONS ACROSS WESTERN MONTANA. THE STRONGEST WINDS WILL BE
ABOVE 6000 FEET OVER GLACIER NATIONAL PARK AND THE BUTTE BLACKFOOT
REGION...WIND GUSTS OVER 60 MPH ARE POSSIBLE THROUGH MCDONALD PASS
AND AT LOGAN PASS. THE LOWER ELEVATIONS OF GLACIER PARK WILL SEE
WINDS OF 30 TO 40 MPH WITH LOCALIZED HIGHER GUSTS...SINCE THESE
WINDS WILL BE MORE WIDESPREAD THEN THE AREAS THAT REACH HIGH WIND
CRITERIA...I HAVE DECIDED TO CANCEL THE HIGH WIND WARNING FOR
GLACIER NATIONAL PARK ABOVE 6000 FEET AND REPLACE IT WITH A WIND
ADVISORY FOR ALL ELEVATIONS. ALSO EXPECT AFTERNOON WINDS OVER FLATHEAD LAKE
TO REACH 20 TO 25 MPH AND HAVE ISSUED A LAKE WIND ADVISORY FROM
NOON UNTIL 9 PM. THE PRESSURE GRADIENT WILL WEAKEN DURING THE
EVENING AND THE WINDS WILL DECREASE...BUT EXPECT BREEZY CONDITIONS
TO CONTINUE THROUGH MOST OF THE NIGHT.

ON FRIDAY THE TROUGH WILL BE MOVING OFF TO THE EAST WITH A RIDGE
REBUILDING INTO THE REGION.

SATURDAY THROUGH WEDNESDAY...SOME MONSOONAL MOISTURE WILL WORK ITS
WAY INTO THE RIDGE ON SUNDAY AND MONDAY BRINGING THE POTENTIAL OF
SOME ELEVATED THUNDERSTORMS TO THE REGION. THE POTENTIAL FOR
THUNDERSTORMS INCREASES ON TUESDAY AS MORE MOISTURE WORKS ITS WAY
INTO THE NORTHERN ROCKIES AHEAD OF AN APPROACHING SHORTWAVE
TROUGH. HIGH TEMPERATURES THROUGH THE EXTENDED SHOULD STAY ABOVE
AVERAGE FOR THIS TIME OF YEAR.

&&

.AVIATION...VERY STRONG WINDS...BOTH AT THE SURFACE AND
ALOFT...CAN BE EXPECTED THIS AFTERNOON. GUSTS TO 30 KNOTS CAN BE EXPECTED
AT KGPI...KMSO AND KBTM DURING THE AFTERNOON.

&&

.FIRE WEATHER...EXTREME FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS PORTIONS OF WRN AND SW MT THIS AFTERNOON. A WEATHER SYSTEM
WILL MOVE EAST ACROSS THE DISTRICT DURING THE DAY. GUSTY WINDS OF
40 TO 50 MPH ALONG WITH VERY LOW RH LEVELS ARE POSSIBLE. AREAS
MOST IMPACTED WILL BE THE LOWER AND MIDDLE ELEVATIONS WHERE THE
FUELS (MAINLY GRASSES) HAVE BEGUN TO CURE.

ON SUNDAY AND MONDAY AFTERNOONS...THERE WILL BE A SLIGHT CHANCE
FOR THE DEVELOPMENT OF HIGH BASED-LOW PRECIPITATION PRODUCING
THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL IDAHO AND SW MT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT ABOVE
     6000 FEET FOR BUTTE/BLACKFOOT REGION.

     RED FLAG WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR
     DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST LOLO.

     LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     FLATHEAD/MISSION VALLEYS.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT FOR
     WEST GLACIER REGION.

ID...NONE.
&&

SHORT TERM...KOLATA
LONG TERM....LOEFFELBEIN
AVIATION...KOLATA
Hazardous weather outlook, Jul 9, 2:59 PM MDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT WED JUL 9 2008

MTZ003-101100-
FLATHEAD/MISSION VALLEYS-
259 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A TIGHT WEST TO EAST PRESSURE GRADIENT WILL SET UP TOMORROW
LEADING TO STRONG WESTERLY WINDS THROUGHOUT THE FLATHEAD AND
MISSION VALLEYS. WIND GUSTS TO NEAR 40 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ004>006-043-101100-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
259 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRY COLD FRONT WILL PASS THROUGH WESTERN MONTANA THURSDAY
PRODUCING A VERY TIGHT SURFACE PRESSURE GRADIENT ACROSS THE AREA.
WESTERLY WINDS WILL INCREASE THROUGHOUT THE DAY AND BECOME QUITE
GUSTY DURING THE AFTERNOON HOURS. FREQUENT GUSTS TO 30 MPH WITH
OCCASIONAL GUSTS TO NEAR 40 MPH ARE POSSIBLE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:47 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders18 hr
Jul 10, 3:47 AM MDTWind AdvisoryMSOFlathead, Lake6 hr
Jul 10, 11:36 AM MDTWind AdvisoryMSOFlathead, Granite, Lincoln, Mineral, Missoula, Ravalli and 1 more10 hr

Nearby

Red Flag Warnings in Montana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.